Alert archive / Colorado / Freeze Warnings in 2016

Freeze Warning 3, NWS Denver/Boulder, CO

October 19, 201613 counties in Colorado

NWS Denver/Boulder, CO issued this freeze warning at Oct 19, 2016, 2:04 PM MDT for 13 counties in Colorado. It took effect at Oct 20, 2016, 2:00 AM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 19, 2016, 2:04 PM MDT (20:04 UTC)
In effect from
Oct 20, 2016, 2:00 AM MDT
Expired
Oct 20, 2016, 8:00 AM MDT
In force
6 hr
Issued by
NWS Denver/Boulder, CO

Counties Adams County, CO, Arapahoe County, CO, Boulder County, CO, Broomfield County, CO, Denver County, CO, Douglas County, CO, Elbert County, CO, Jefferson County, CO, Larimer County, CO, Logan County, CO, Morgan County, CO, Washington County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 22 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.1 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -143 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1107 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
-143 m²/s²
0-3 km storm-relative helicity
-91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

940 
WWUS75 KBOU 192004
NPWBOU

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
204 PM MDT WED OCT 19 2016

...FREEZING TEMPERATURES A GOOD BET ACROSS THE NORTHEASTERN
COLORADO PLAINS EARLY THURSDAY MORNING...

COZ038>045-048-049-200415-
/O.UPG.KBOU.FZ.A.0001.161020T0800Z-161020T1400Z/
/O.NEW.KBOU.FZ.W.0003.161020T0800Z-161020T1400Z/
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-LOGAN COUNTY-
WASHINGTON COUNTY-
INCLUDING THE CITIES OF...FORT COLLINS...HEREFORD...LOVELAND...
NUNN...ARVADA...BOULDER...GOLDEN...LAKEWOOD...LONGMONT...AURORA...
BRIGHTON...CITY OF DENVER...DENVER INTERNATIONAL AIRPORT...
HIGHLANDS RANCH...LITTLETON...PARKER...CASTLE ROCK...ELBERT...
FONDIS...KIOWA...LARKSPUR...BRIGGSDALE...GROVER...PAWNEE BUTTES...
RAYMER...STONEHAM...EATON...FORT LUPTON...GREELEY...ROGGEN...
BRUSH...FORT MORGAN...GOODRICH...WIGGINS...BENNETT...BYERS...
DEER TRAIL...LEADER...CROOK...MERINO...STERLING...PEETZ...AKRON...
COPE...LAST CHANCE...OTIS
204 PM MDT WED OCT 19 2016

...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM MDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 2 AM TO 8 AM MDT THURSDAY. THE
FREEZE WATCH IS NO LONGER IN EFFECT. 

* LOCATION...WELD...LOGAN...MORGAN...WASHINGTON...EASTERN 
  LARIMER...EASTERN BOULDER...JEFFERSON...DENVER...BROOMFIELD... 
  ADAMS...ARAPAHOE...DOUGLAS AND WESTERN ELBERT COUNTIES. 

* TEMPERATURE...25 TO 32 DEGREES...WITH WARMEST READINGS ALONG
  THE URBAN CORRIDOR AND FAR NORTHEASTERN CORNER OF THE STATE.

* IMPACTS...TENDER VEGETATION COULD BE SEVERELY DAMAGED OR 
  KILLED. COVER THEM OR BRING INDOORS IF POSSIBLE. CONNECTED 
  FAUCETS AND IRRIGATION SYSTEMS COULD BE DAMAGED BY FREEZING 
  WATER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
2 follow-up statements
389 
WWUS75 KBOU 200240
NPWBOU

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
840 PM MDT WED OCT 19 2016

COZ038>045-048-049-201100-
/O.CON.KBOU.FZ.W.0003.161020T0800Z-161020T1400Z/
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-LOGAN COUNTY-
WASHINGTON COUNTY-
INCLUDING THE CITIES OF...FORT COLLINS...HEREFORD...LOVELAND...
NUNN...ARVADA...BOULDER...GOLDEN...LAKEWOOD...LONGMONT...AURORA...
BRIGHTON...CITY OF DENVER...DENVER INTERNATIONAL AIRPORT...
HIGHLANDS RANCH...LITTLETON...PARKER...CASTLE ROCK...ELBERT...
FONDIS...KIOWA...LARKSPUR...BRIGGSDALE...GROVER...PAWNEE BUTTES...
RAYMER...STONEHAM...EATON...FORT LUPTON...GREELEY...ROGGEN...
BRUSH...FORT MORGAN...GOODRICH...WIGGINS...BENNETT...BYERS...
DEER TRAIL...LEADER...CROOK...MERINO...STERLING...PEETZ...AKRON...
COPE...LAST CHANCE...OTIS
840 PM MDT WED OCT 19 2016

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM MDT
THURSDAY...

* LOCATION...WELD...LOGAN...MORGAN...WASHINGTON...EASTERN 
  LARIMER...EASTERN BOULDER...JEFFERSON...DENVER...BROOMFIELD... 
  ADAMS...ARAPAHOE...DOUGLAS AND WESTERN ELBERT COUNTIES. 

* TEMPERATURE...25 TO 32 DEGREES.

* IMPACTS...TENDER VEGETATION COULD BE SEVERELY DAMAGED OR 
  KILLED. COVER THEM OR BRING INDOORS IF POSSIBLE. CONNECTED 
  FAUCETS AND IRRIGATION SYSTEMS COULD BE DAMAGED BY FREEZING 
  WATER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
066 
WWUS75 KBOU 200942
NPWBOU

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
342 AM MDT THU OCT 20 2016

COZ038>045-048-049-201400-
/O.CON.KBOU.FZ.W.0003.000000T0000Z-161020T1400Z/
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-LOGAN COUNTY-
WASHINGTON COUNTY-
INCLUDING THE CITIES OF...FORT COLLINS...HEREFORD...LOVELAND...
NUNN...ARVADA...BOULDER...GOLDEN...LAKEWOOD...LONGMONT...AURORA...
BRIGHTON...CITY OF DENVER...DENVER INTERNATIONAL AIRPORT...
HIGHLANDS RANCH...LITTLETON...PARKER...CASTLE ROCK...ELBERT...
FONDIS...KIOWA...LARKSPUR...BRIGGSDALE...GROVER...PAWNEE BUTTES...
RAYMER...STONEHAM...EATON...FORT LUPTON...GREELEY...ROGGEN...
BRUSH...FORT MORGAN...GOODRICH...WIGGINS...BENNETT...BYERS...
DEER TRAIL...LEADER...CROOK...MERINO...STERLING...PEETZ...AKRON...
COPE...LAST CHANCE...OTIS
342 AM MDT THU OCT 20 2016

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM MDT THIS MORNING...

* LOCATION...WELD...LOGAN...MORGAN...WASHINGTON...EASTERN 
  LARIMER...EASTERN BOULDER...JEFFERSON...DENVER...BROOMFIELD... 
  ADAMS...ARAPAHOE...DOUGLAS AND WESTERN ELBERT COUNTIES. 

* TEMPERATURE...25 TO 32 DEGREES.

* IMPACTS...TENDER VEGETATION COULD BE SEVERELY DAMAGED OR 
  KILLED. COVER THEM OR BRING INDOORS IF POSSIBLE. CONNECTED 
  FAUCETS AND IRRIGATION SYSTEMS COULD BE DAMAGED BY FREEZING 
  WATER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this freeze warning went out at Oct 19, 11:10 AM MDT, 2 hours 54 minutes earlier.

Area forecast discussion, Oct 19, 11:10 AM MDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1110 AM MDT Wed Oct 19 2016

.UPDATE...
Issued at 1051 AM MDT Wed Oct 19 2016

Water vapor pictures are showing subsidence moving into the CWA
behind the upper trough. Some of the northern plains have north-
northwesterly winds beginning. The wind field over most of the
plains is light and variable. Will make some sky grid changes in
GFE with real data in mind. Will leave some minor alpine pops in
this afternoon with dry over the rest of the CWA.

&&

.SHORT TERM...(Today and tonight)
Issued at 300 AM MDT Wed Oct 19 2016

An upper trough currently over western Colorado will continue
pushing east this morning, to push into Kansas this afternoon. The
jet induced banded showers overnight brought 1-4 inches of snow to
the higher mountains as well as light rain showers to the plains
mainly north of I76. Expect these showers will be decreasing
through the rest of the morning as evidenced by the drier air
moving in from the west on water vapor imagery. A few showers
will still be possible however through the day, mainly along the
high peaks as flow aloft turns to a favorable northwesterly
direction, and along the northern plains as the trough transitions
across. A cooler airmass over the area today will result in highs
only in the 50s across the plains and in the 30s and 40s in the
mountains.

As subsidence on the back of the trough pushes overhead tonight
and skies clear, minimum temperatures will be allowed to cool
quickly. Readings are expected to be near or below freezing over
most of the area. A shortwave will drop out of the north to push
in some stronger northwest winds overnight over the plains...which
may inhibit the temperatures from cooling as much as forecasted.
Therefore will issue a Freeze Watch for the plains. Lincoln county
and eastern Elbert will be left out as they have already seen subfreezing
temperatures this season. Left Phillips and Sedgwick counties out
as well since winds will likely keep temperatures above freezing.
Confidence is less for the urban corridor as a surface trough will
develop over the plains which will create slight downsloping
effects. Will monitor model trends today to see about what
highlights to issue where.

.LONG TERM...(Thursday through Tuesday)
Issued at 300 AM MDT Wed Oct 19 2016

For Thursday...a moderate northwesterly flow aloft will be over
the region ahead of an approaching upper level ridge from the
west. Sfc high pressure will start to shift eastward and a weak
lee side trough develops over eastern CO in the aftn. It will be
dry and stable with high pressure at the surface and mid level
subsidence aloft. Not much mixing through the day so cooler
temperatures should remain in place across much the northeast
plains. Thursday night and Friday...the upper level ridge axis
makes its way into CO with the flow aloft becoming more westerly.
Increasing mid level warm air advection and westerly downslope
winds along the Front Range will help daytime temperatures to
climb back into the 70s on Friday. Although the flow aloft will be
more zonal...not much in the way of mountain wave amplification
evident in the NAM12 spatial cross-sections so the strongest
winds for Thursday thru Friday should remain in the mountains and
higher foothills. Over the weekend...the flow aloft will
transition to west southwesterly with the upper ridge centered
over TX and NM. Dry and stable airmass with more warming as well.
Fire danger will start to creep back up by the weekend due to the
warmer temperatures but the wind across the region does not
appear to be very strong at the sfc or aloft. Monday into Tuesday
of next week...the southwesterly flow aloft over CO increases
ahead of a trough moving into the Pacific Northwest. The
combination of subtropical moisture advecting into the flow aloft
and an upper level jet max of 85kt moving fm eastern UT into
central WY is progged by the GFS/ECMWF to produce some pcpn over
western CO by Monday night...not much cold air with this initially
so a mix rain/snow showers for zones 31/33 at that time. Continued
dry and warm for the northeast plains of CO on Monday with just

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1051 AM MDT Wed Oct 19 2016

The north-northwest to north-northeast winds have already kicked
in at DIA. many of the models show this. They also have the normal
drainage patterns kicking in after 06Z. I will put them in before
that. The satellite pictures are showing some flat Cumulus or
Strata-cumulus developing in and around the airport. There may be
enough of this cloudiness for ceilings to develop by 20Z but they
won't be overcast. Ceilings might be BKN060 or BKN70 after 21Z.
They won't last past 03Z this evening. No precipitation.

 &&

.BOU WATCHES/WARNINGS/ADVISORIES...
Freeze Watch from late tonight through Thursday morning for
COZ038>045-048-049.

&&

UPDATE...RJK
SHORT TERM...Kriederman
LONG TERM...Cooper
AVIATION...RJK
Hazardous weather outlook, Oct 19, 11:12 AM MDT, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1112 AM MDT WED OCT 19 2016

COZ030>051-201715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1112 AM MDT WED OCT 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE MAY BE A FEW LIGHT SHOWERS ABOVE 10,000 FEET THIS AFTERNOON
BUT NOTHING OF SIGNIFICANCE. CLEARING SKIES TONIGHT WITH
DIMINISHING WINDS WILL ALLOW FOR TEMPERATURES TO COOL TO NEAR OR
BELOW FREEZING ACROSS THE FORECAST AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN UPPER RIDGE WILL BRING DRY CONDITIONS AND ABOVE NORMAL
TEMPERATURES TO THE REGION THROUGH THE WEEKEND. FOR EARLY NEXT
WEEK THERE IS A SLIGHT CHANCE OF RAIN AND SNOW SHOWERS DEVELOPING
OVER THE HIGH COUNTRY WITH SLIGHTLY COOLER TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 19, 6:00 AM MDTFreeze WatchBOUAdams, Arapahoe, Boulder, Broomfield, Denver, Douglas and 7 more8 hr

Nearby

Freeze Warnings in Colorado, 2016Every freeze warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.